West Virginia, 2021

Flash Flooding and Damaging Winds in West Virginia, July 29, 2021

July 29, 2021 · NWS PBZ · 11 events in 4 counties and zones

A shortwave passage during the morning of July 29th spread mainly non-severe showers and thunderstorms across the region during the morning and midday hours. However, a discrete cell along the back edge of the morning activity was able to develop a tornado along the Fayette-Westmoreland County border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$107,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A shortwave passage during the morning of July 29th spread mainly non-severe showers and thunderstorms across the region during the morning and midday hours. However, a discrete cell along the back edge of the morning activity was able to develop a tornado along the Fayette-Westmoreland County border. This was a preview of what was to follow.

In the wake of this morning activity, additional thunderstorms were able to develop in association with a prefrontal trough. These storms were able to take advantage of deep shear, especially in the lower levels. A cross-boundary component to this shear allowed discrete supercells to form during the mid and late afternoon hours. Storm motions were favorable for the ingestion of streamwise vorticity, allowing for rotating storms. While eight tornadoes formed during this event across eastern Ohio and southwest Pennsylvania, the severe events in West Virginia were limited to straight-line wind damage to mainly trees. Training thunderstorms also led to reports of numerous flooded roads in Monongalia County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 29, 12:37 PM EST, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 29, 12:37 PM EST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
137 PM EDT Thu Jul 29 2021

.SYNOPSIS...
Showers and thunderstorms will be crossing the area today with the
passage of a cold front. High pressure returns dry and seasonably
cool conditions for the first half of the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
A shortwave will finish its exit through the region shortly, pushing
most convection east while leaving a residual trail of cloud cover.
Though storms may continue north of I-80 due weak sfc convergence,
the main focus will be on scattered shower and thunderstorm
development ahead of an approaching pre-frontal trough this afternoon
and early evening.

Storms could become severe with damaging wind and large hail the
primary threats in part due to abundant shear and increasingly dry
mid-level air. However, there are two factors that may limit the
threat, keeping confidence low that one even develops. The first
factor is waning upper support as the sfc feature lags behind the
exiting shortwave; more limited storm coverage is the likely outcome
of this. The other factor is instability, or the lack thereof, at
the moment given excessive cloud cover from this morning's
convection. Very simply: more heating/destabilization is needed to
foster robust storm development and tap into the shear/dry air to
create the severe threat.

Overnight, additional weak shortwaves and the passage of the sfc cold
front may aid iso/sct showers with localized thunder. Otherwise,
drier conditions are expected due to building high pressure and dry, cold
advection.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
High pressure will slowly build in from the northwest on Friday with
dry conditions expected through Saturday. Temperatures will run
below seasonal averages under cold advection.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Another shortwave within the broad eastern U.S. upper trough will
push a weak sfc cold front through the region Sunday, increasing
precipitation chances.

High pressure should resume influence over the upper Ohio River
Valley heading into next week under weak upper troughing, with
temperature near to slightly below seasonal averages.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Initial activity associated with a shortwave trough/MCV is currently
exiting the region, with MGW/DUJ possibly keeping a brief
restriction right at TAF time.

Another round of at least scattered showers and thunderstorms are
expected to develop in association with a pre-frontal trough during
the afternoon. Uncertainty regarding storm coverage and intensity
remains, and depends on the degree of destabilization that we can
achieve. Still, elected to keep a period of VCTS for several hours,
and tried to time the most likely period of impact in TEMPO groups at
the terminals. A direct hit will likely result in a brief period of
IFR/LIFR visibility and perhaps strong wind gusts.

Activity should dissipate/move off this evening with the departure of
the trough and the loss of instability. As the cold front drops
across the region overnight, a period of MVFR ceilings and mist is
possible at most terminals. Once daytime mixing commences on Friday,
ceilings will likely break, and VFR conditions and light northwest
wind will develop by midday.

.Outlook...
Restrictions are possible with a Sunday cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jul 29, 2:18 PM EST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
318 PM EDT Thu Jul 29 2021

OHZ039>041-048>050-057>059-068-069-PAZ014-020>023-029-031-073>076-
WVZ001>004-012-021-509>514-301930-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Butler-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
318 PM EDT Thu Jul 29 2021

...SEVERE THUNDERSTORM WATCH 403 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Scattered severe thunderstorms are possible today. Damaging wind
gusts would be the primary threat, but large hail and a tornado or
two cannot be ruled out. However, there is a fair amount of
uncertainty whether the severe threat will develop.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ007>009-013-015-016-301930-
Mercer-Venango-Forest-Lawrence-Clarion-Jefferson PA-
318 PM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for western Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered severe thunderstorms are possible today. Damaging wind
gusts would be the primary threat, but large hail and a tornado or
two cannot be ruled out. However, there is a fair amount of
uncertainty whether the severe threat will develop.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 29, 3:56 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
456 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     TORNADO          2 NNE WHITE             40.10N  79.42W
07/29/2021                   FAYETTE            PA   PUBLIC

            DAMAGE EXTENDING DOWN KESSLER SCHOOL ROAD NEAR KESSLER
            EXTENSION, IN SALT LICK TOWNSHIP IN FAYETTE COUNTY. PA.
            SINGLE STORY SHED OVERTURNED POWERLINES DOWN, BARN ROOF
            COMPLETELY TORN OFF, SINGLE STORY GARAGE LEVELED WITH
            ROOF ROTATED AND MOVED TO NEIGHBORS PROPERTY, MULTIPLE
            TREES TWISTED AND UPROOTED FACING MULTIPLE DIRECTIONS.
            AN OFFICIAL NWS SURVEY WILL BE CONDUCTED TOMORROW,
            FRIDAY JULY 29TH.

&&

EVENT NUMBER PBZ2102021

MPK
Local storm report, Jul 29, 3:57 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
457 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     TSTM WND DMG     2 WSW DONEGAL           40.10N 79.42W
07/29/2021                   FAYETTE            PA   PUBLIC

            REPORT FROM MPING: HOMES/BUILDINGS
            COMPLETELY DESTROYED.

&&
Local storm report, Jul 29, 4:00 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     TSTM WND DMG     3 WSW DONEGAL           40.10N 79.43W
07/29/2021                   FAYETTE            PA   PUBLIC

            REPORT FROM MPING: TREES UPROOTED OR
            SNAPPED; ROOF BLOWN OFF.

&&
Special weather statement, Jul 29, 4:09 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
509 PM EDT Thu Jul 29 2021

PAZ023-292145-
Indiana-
509 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHEASTERN INDIANA COUNTY...

At 509 PM EDT, a strong thunderstorm was located 7 miles east of
Indiana, moving southeast at 45 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Clymer...                         Vintondale...
Armagh...                         Lucerne Mines...
Brush Vly...                      Yellow Creek State Park...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4050 7891 4041 7897 4056 7917 4069 7907
      4060 7886
TIME...MOT...LOC 2109Z 302DEG 41KT 4060 7902
Local storm report, Jul 29, 4:13 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
513 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TORNADO          NEW ATHENS              40.18N  81.00W
07/29/2021                   HARRISON           OH   911 CALL CENTER

            TORNADO SPOTTED HEADING FROM NEW ATHENS TOWARD
            HARRISVILLE. REPORT OF A HOUSE OUT IN THE ROAD IN NEW
            ATHENS.

&&

EVENT NUMBER PBZ2102022

FLH
Local storm report, Jul 29, 4:21 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
521 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             1 NNW SOUTH OLIVE       39.68N  81.49W
07/29/2021  E1.50 INCH       NOBLE              OH   PUBLIC

&&

EVENT NUMBER PBZ2102023

MPK

The radar

The Pittsburgh radar (KPBZ), 61 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Ohio

When
July 29, 4:30 PM EST
Where
Ohio County, 2.1 mi SE of Warwood
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
40.100, -80.670

A few trees were reported to be blown down near Oglebay Zoo.

Thunderstorm Wind, Ohio

When
July 29, 4:33 PM EST
Where
Ohio County, 1.06 mi W of Triadelphia
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.049, -80.640

A tree was blown down near US-40.

Thunderstorm Wind, Monongalia

When
July 29, 7:51 PM EST
Where
Monongalia County, 0.69 mi S of Granville
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
39.640, -79.980

A report was received of numerous downed trees in Westover.

Thunderstorm Wind, Monongalia

When
July 29, 7:59 PM EST
Where
Monongalia County, 1.06 mi SW of Ringgold
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.560, -79.965

Trees were reported to be blown down on Hornbeck Road.

Thunderstorm Wind, Preston

When
July 29, 8:19 PM EST
Where
Preston County, 0.69 mi N of Tunnelton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
39.390, -79.750

In Tunnelton, there was a report of trees blown down.

Thunderstorm Wind, Preston

When
July 29, 8:30 PM EST
Where
Preston County, 0.69 mi N of Newburg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
39.390, -79.850

Trees were reported to be blown down in Newburg.

Thunderstorm Wind, Preston

When
July 29, 8:40 PM EST
Where
Preston County, 0.53 mi W of Rowlesburg
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
State Official
Coordinates
39.350, -79.680

In Rowlesburg, trees were reported to be blown down.

Flash Flood, Monongalia

When
July 29, 8:53 PM EST to 10:56 PM EST
Where
Monongalia County, 1.27 mi WSW of Fieldcrest to 1.11 mi SSW of Westover
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.640, -79.950

Numerous roads were flooded in and around Morgantown.

Thunderstorm Wind, Tucker

When
July 29, 9:00 PM EST
Where
Tucker County, 0.87 mi SW of Hannahsville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
State Official
Coordinates
39.240, -79.710

Along Cheat Valley Highway, a porch was blown off of a house.

Thunderstorm Wind, Tucker

When
July 29, 9:29 PM EST
Where
Tucker County, 2.9 mi N of Moore
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.122, -79.724

A tree was reported to be blown down on Clover Run Road near Parsons.

Flash Flood, Monongalia

When
July 29, 9:30 PM EST to 10:36 PM EST
Where
Monongalia County, 0.69 mi S of Granville to 0.7 mi W of Westover
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.640, -79.980

Numerous roads were reported to be flooded in Westover.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2021Every state in 2021This day in weather historyWarnings in West Virginia, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973627, 973628, 973630, 973631, 973632, 973633, 973634, 973624, 973635, 973636, 973626.